Kentucky, 2001

Damaging Winds in Kentucky, May 21, 2001

May 21, 2001 · NWS LMK · 5 events in 5 counties and zones

Trees were downed by thunderstorm winds over much of South Central and East Central Kentucky. At Edmonton in Metcalfe County, a small shed or outbuilding was destroyed by winds, and an individual was injured by this wind blown debris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Trees were downed by thunderstorm winds over much of South Central and East Central Kentucky. At Edmonton in Metcalfe County, a small shed or outbuilding was destroyed by winds, and an individual was injured by this wind blown debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 21, 2:15 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, May 21, 2:15 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EDT MON MAY 21 2001

...MAIN FORECAST CHALLENGE IS HOW HIGH TO GO WITH POPS TODAY INTO
TUESDAY...

UNSETTLED WEATHER IS ON TAP FOR THE REGION THE NEXT 36 TO 48 HOURS
AS POLAR VORTEX SETTLES INTO THE CENTRAL CONUS. TWO LEADING EDGE
SHORTWAVES ARE FORECAST TO PRODUCE SHOWERS AND STORMS OVER THE AREA.
FIRST S/W TO MOVE ACROSS CNTRL KY/SRN IND THIS MORNING AND PLENTY OF
CONVECTION IS OCCURRING AHEAD OF THIS FEATURE EARLY THIS MORNING.
MAIN THREAT WITH THESE STORMS SEEMS TO BE WIND DAMAGE ATTM ALTHOUGH
HAIL WAS REPORTED WITH SOME OF THE STORMS OVER SE MO AND SRN IL
SUNDAY EVENING. SCT SVR STORMS/HVY RAIN A POSSIBILITY OVER MAINLY
WRN/SRN PORTIONS OF LMK FA (FORECAST AREA) THIS MORNING AS STRONG
H85 WINDS CONTINUE TO ADVECT HIGH THETA-E AIR FROM WRN GULF STATES
UP TOWARDS CNTRL KY AHEAD OF FIRST S/W.

HAVE BROKEN TODAY/S FORECAST WORDING INTO TWO PARTS TO ACCOUNT FOR
THIS MORNING/S ROUND OF RW/TRWS. THEN THERE SHOULD BE A BREAK AS
FIRST S/W MOVES EAST. WITH ALL OF THE CONVECTION NEARBY AND TO OUR
WEST THIS MORNING WILL LEAVE IT MCLDY FOR THIS AFTN. SCT STRNG/SVR
STORMS AGAIN PSBL THIS AFTN AS FORECAST SOUNDINGS SHOW DECENT DRYING
OCCURRING IN THE MID LVLS. SVR WX EVEN MORE LIKELY IF WE SEE LOTS OF
BRKS IN CLOUD COVER AHEAD OF COOL FRNT WHICH SHOULD BE MOVING INTO
WRN KY EARLY THIS AFTN.

HAVE GONE WITH THE SLOWER FRONTAL MOVEMENT OF THE ETA AND NGM
MODELS. MORE PROGRESSIVE AVN MODEL PLACES HIGHEST QPF OVER SE THIRD
OF KY TONIGHT WHILE THE SLOWER ETA/NGM KEEPS HEAVIER QPF FURTHER
WEST. LIKE THIS SOLUTION BETTER AS ALL THREE MODELS DO NOT MOVE
UPPER SUPPORT INTO FA UNTIL LATE TONIGHT/EARLY TUESDAY. ONCE THIS
MAIN S/W PASSES...CHNC OF RWS SHOULD DIMINISH SO HAVE WORDED PRECIP
CHANCES WITH MAINLY IN THE MORNING WORDING. HOWEVER...WITH STRONG
CAA ON TAP AND LOW LEVEL RH LINGERING...WOULD NOT BE SURPRISED TO
SEE SCT RWS ARND INTO THE AFTN.

THEN MUCH COOLER WEATHER IS STORE FOR THE REST OF THE WEEK AS
UNSEASONABLY COLD POLAR VORTEX IS FORECAST TO SETTLE INTO THE
NATION/S MID SECTION.

.SDF...NONE.

MARIEN

In the hours before

Special weather statement, May 21, 4:05 AM EST, 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-211600-

SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT MON MAY 21 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS TODAY AND THIS EVENING ACROSS SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY.

AN UPPER LEVEL SYSTEM LOCATED OVER THE NORTHERN PLAINS THIS MORNING
WILL STRENGTHEN AND ADVANCE INTO THE GREAT LAKES REGION BY LATE
TONIGHT. AN UPPER LEVEL DISTURBANCE AHEAD OF THIS SYSTEM WILL MOVE
THROUGH THE REGION THIS MORNING. THIS FEATURE WILL INTERACT WITH
THE WARM AND HUMID AIRMASS IN PLACE TO PRODUCE SHOWERS AND
THUNDERSTORMS OVER SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS
MORNING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH THE MAIN
THREAT BEING DAMAGING WINDS.

A STRONG COLD FRONT IS THEN FORECAST TO MOVE FROM THE MID MISSISSIPPI
VALLEY INTO WESTERN KENTUCKY THIS AFTERNOON. ADDITIONAL THUNDERSTORM
ACTIVITY IS LIKELY AHEAD OF THIS FRONT THIS AFTERNOON AND INTO THE
EVENING HOURS. SOME OF THESE STORMS MAY BE SEVERE AND PRODUCE
DAMAGING WINDS AND LARGE HAIL.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TODAY INTO THIS EVENING.

MARIEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 21, 4:10 AM EST
Where
Logan County, 2 mi E of Lewisburg
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.900

Thunderstorm Wind, Warren

When
May 21, 5:30 AM EST
Where
Warren County, Bowling Green
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.983, -86.433

Thunderstorm Wind, Fayette

When
May 21, 7:40 AM EST
Where
Fayette County, Lexington
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -84.500

Thunderstorm Wind, Garrard

When
May 21, 8:08 AM EST
Where
Garrard County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -84.533

Thunderstorm Wind, Metcalfe

When
May 21, 1:08 PM EST
Where
Metcalfe County, Edmonton
Measured
75 kt (86 mph)
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.983, -85.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244052, 5244053, 5244054, 5244055, 5244056.